Wisconsin, 2020

Damaging Winds in Wisconsin, November 10, 2020

November 10, 2020 · NWS MKX · 17 events in 6 counties and zones

Strong low pressure and an approaching cold front initiated a severe line of thunderstorms that caused swaths of straight-line wind damage across southeast WI. Numerous trees and tree limbs were knocked down along with some structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong low pressure and an approaching cold front initiated a severe line of thunderstorms that caused swaths of straight-line wind damage across southeast WI. Numerous trees and tree limbs were knocked down along with some structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 10, 2:57 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Nov 10, 2:57 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
257 PM CST Tue Nov 10 2020

.UPDATE...
(Issued 257 PM CST Tue Nov 10 2020)

Convection over eastern Iowa and western Illinois is starting to
take on a more northerly track as the surface low lifts north into
the region. These line segments will be our main concern as they
move into far southeastern Wisconsin. The surface front has
finally stalled and the associated fine line is starting to pivot
on radar, implying that a slight return back to the north or
northwest might be imminent. As previously mentioned, areas on the
warm side of this boundary will have the best chance of seeing
severe weather, though the severe threat will extent at least
somewhat into the cool side of the front given the shallow post
frontal airmass. Strong wind gusts have been observed with these
storms to our south, along with several well developed
mesovortices. This threat will likely extend into southeastern
Wisconsin.

Boxell

&&

.SHORT TERM...
(Issued 124 PM CST Tue Nov 10 2020)

Tonight through Wednesday night:

Keeping a close eye on the position of the surface front early
this afternoon. It has pushed further east than initially
anticipated, though has finally stalled out in the last hour or
two. The front is fairly shallow, so we could still see a severe
threat on the cool/north side of the boundary, but overall the
highest threat will be on the warm/south side of the front.

Two areas of convection are being watched at this hour. The first
is an area of thunderstorms that has developed along the actual
frontal boundary, with cells moving northeast along the front. The
second is moving out of eastern Iowa and into far southwestern
Wisconsin. This second area of convection was expected to be the
primary activity, and is still expected to progress east-northeast
across the area. It's not entirely clear how the eastern area of
convection will evolve. It's shown some strengthening, but so far
has remained very closely tied to the actual front, and seemingly
rather elevated in nature.

In any case, the severe weather threat will be focused on strong
straight line wind gusts, and the potential for a few spin up
tornadoes. It wouldn't be surprising to see some stronger wind
gusts from convection that doesn't look terribly impressive on
radar, just given the very strong wind fields in the lowest few
thousand feet of the atmosphere. The tornado threat will be tied
to east and northeastward surges within the QLCS, and as is
usually the case with QLCS tornadoes, would be expected to develop
fairly rapidly.

Once the surface low lifts north and the cold front sweeps across
the area, rain should end fairly quickly later this evening. West
to southwest winds will be quite gusty behind the front, with
40-45 MPH gusts common. The Wind Advisory was expanded to include
a couple more counties back to the west to account for a slightly
expanded area of stronger winds. That Advisory runs through 4 AM,
though winds will remain breezy through daybreak on Wednesday.

Tomorrow should be a fairly nice, albeit much cooler day across
the area. Winds will continue to diminish as high pressure builds
in, which will also bring plentiful sunshine. Highs will be in
the mid 40s, which is about average for this time of year.

Boxell

&&

.LONG TERM...
(Issued 124 PM CST Tue Nov 10 2020)

Thursday through Tuesday:

Thursday looks to be another pleasant day, with temperatures in
the 50s. Clouds will increase later in the day as an upper level
wave approaches, which will bring a small chance for rain showers
or a rain/snow mix to the area Thursday night. Chances will be
highest across the northern portions of the forecast area.

Cool high pressure quickly moves through the area on Friday,
before precip chances return Saturday ahead of a digging shortwave
over the Central Plains. Appears right now that this will mostly
be in the form of cold rain on Saturday, though a few snowflakes
could mix in, especially on Saturday morning. Sunday currently
looks to be mostly dry, though breezy, before a secondary front
comes through Sunday night. This will likely bring temperatures
down to, and possibly below average to start next workweek.

Boxell

&&

.AVIATION...
(Issued 124 PM CST Tue Nov 10 2020)

MVFR and IFR ceilings will persist this afternoon and early this
evening as a frontal boundary affects the area. Rain and a few
thunderstorms will increase in coverage as well this afternoon,
which could cause some reductions in visibility as well. Winds
will also be a concern this afternoon, with gusty south winds over
far southeastern Wisconsin.

That front will then accelerate and sweep across the area this
afternoon into early evening, bringing with it a chance for strong
to severe thunderstorms. Behind the front, expect southwest to
west winds to become very gusty, with gusts approaching 40 knots
very late this afternoon into this evening. Ceilings should
rapidly increase to VFR behind the front as well.

Boxell

&&

.MARINE...
(Issued 124 PM CST Tue Nov 10 2020)

South winds will continue to increase this afternoon across the
nearshore waters, with gales developing by early to mid
afternoon south of Milwaukee. Winds then increase over the open
waters this evening, as low pressure rapidly lifts north toward
Lake Superior. Over the south half the lake, west to southwest
winds will increase to gales. For the north half of the lake,
gales will initially be from the east and southeast, but will
become more westerly with time as the front moves through. Expect
gales to persist into early tomorrow morning over the southern
half of the lake, and through mid morning tomorrow across the
north.

Relatively quiet weather is then expected through Friday, before
another system affects the region Saturday. Right now, it appears
that south winds could approach gale force on Saturday, with
another period of possible gales on Sunday. Gusty northwest winds
are expected for much of the beginning of next week, though right
now it appears like they may remain just below gale force.

Boxell

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory...WIZ064-WIZ065-WIZ066-WIZ069-WIZ070-WIZ071-WIZ072
     until 4 AM Wednesday.

     Wind Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ057-WIZ058-WIZ059-
     WIZ060-WIZ063...6 PM Tuesday to 4 AM Wednesday.

LM...Gale Warning...LMZ080-LMZ643-LMZ644-LMZ669-LMZ671-LMZ673-LMZ675-
     LMZ777-LMZ779-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...6 PM
     Tuesday to 4 AM Wednesday.

     Gale Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868...6 PM Tuesday to 9 AM Wednesday.

     Small Craft Advisory...LMZ643-LMZ644 until 6 PM Tuesday.

     Gale Warning...LMZ645-LMZ646 until 4 AM Wednesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Nov 10, 12:33 PM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1233 PM CST Tue Nov 10 2020

WIZ046-047-051-052-056>060-062>072-111845-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1233 PM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected this afternoon and early this
evening, with the best chances along and south of a line from
Monroe to Port Washington. A few strong or severe storms are
also possible across this area, with strong winds gusts and a few
brief tornadoes.

A Wind Advisory is in effect across roughly the eastern two thirds
of the forecast area. The southeast will see southerly winds pick
up ahead of the front this afternoon, with strong southwest to
west winds likely across the advisory area this evening into
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon and evening.

LMZ643>646-111845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1233 PM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

Southerly winds ahead of an approaching front will increase today,
resulting in building waves. The winds may hit gale force in the
southern two marine zones this afternoon, with southwest to west
gales then likely across all the nearshore zones this evening into
tonight behind the cold front. A Small Craft Advisory and Gale
Warning remain in effect.

There is a chance for thunderstorms this afternoon into the
evening, with severe winds possible with a couple of the storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-111845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1233 PM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

Across the southern portion of the lake, expect south
to southeast winds to increase this afternoon, but staying just
below gale force. Winds will then turn southwesterly and then
westerly tonight, with gales likely.

Across the northern portion of the lake, east to southeast winds
will increase to gale force late this afternoon as the low lifts
toward Lake Superior, before becoming westerly with the passage of
the front. A Gale Warning remains in effect for the entire lake.

There is a chance for thunderstorms this afternoon into the
evening. Severe winds are possible with a couple of the storms,
mainly in the south.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Gale Warning will continue through early Wednesday morning in
the north.

Winds this weekend may approach gale force.

www.weather.gov/mkx

In the hours before

Special weather statement, Nov 10, 2:58 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
258 PM CST Tue Nov 10 2020

WIZ051-058-102200-
Dodge-Fond Du Lac-

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FOND DU LAC AND
NORTHERN DODGE COUNTIES...

At 257 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Rush Lake to near Brandon to near
Waupun. Movement was northeast at 40 mph.

Winds around 30 mph and pea size hail are possible with these storms.

Locations impacted include...
Fond Du Lac, Waupun, Ripon, North Fond Du Lac, Lomira, Campbellsport,
Oakfield, Rosendale, Brandon, Southern Lake Winnebago, Taycheedah,
Ashford, Lamartine, Byron, Eldorado, Alto, Eden, Mount Calvary,
Brownsville and St. Cloud.

LAT...LON 4354 8816 4353 8889 4372 8883 4390 8887
      4389 8841 4394 8840 4394 8816
TIME...MOT...LOC 2057Z 231DEG 36KT 4390 8878 4377 8875 4359 8883

WAGNER

The radar

The Milwaukee radar (KMKX), 45 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock

When
November 10, 4:01 PM CST
Where
Rock County, 3.43 mi E of Downtown Janesville
Measured
65 kt (75 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
42.689, -88.954

Power poles knocked down onto portions of highway 14 near Janesville.

Thunderstorm Wind, Rock

When
November 10, 4:06 PM CST to 4:10 PM CST
Where
Rock County, 1.6 mi W of Afton to 2.5 mi NNW of Shopiere
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.596, -89.101

Widespread tree damage from Beloit to Janesville.

Thunderstorm Wind, Walworth

When
November 10, 4:07 PM CST to 4:10 PM CST
Where
Walworth County, 0.27 mi NE of Sharon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.503, -88.726

A tall tree snapped off and landed onto the roof of a home in Sharon.

Thunderstorm Wind, Rock

When
November 10, 4:10 PM CST to 4:13 PM CST
Where
Rock County, 3.28 mi NW of Emerald Grove
Measured
65 kt (75 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
42.700, -88.930

Barn roof blown off.

Thunderstorm Wind, Walworth

When
November 10, 4:14 PM CST to 4:16 PM CST
Where
Walworth County, 0.23 mi NNE of Walworth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.533, -88.598

A small shed destroyed by straight line winds.

Thunderstorm Wind, Walworth

When
November 10, 4:15 PM CST to 4:19 PM CST
Where
Walworth County, 0.22 mi W of Fontana to 0.39 mi E of Fontana
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
42.550, -88.584

Widespread tree damage and power outages in the Village of Fontana-On-Geneva-Lake. Dozens of roads blocked by fallen trees. At least 14 homes sustained structural damage due to fallen trees. A roof blown off a home. A green house destroyed.

Thunderstorm Wind, Walworth

When
November 10, 4:21 PM CST
Where
Walworth County, 0.86 mi NE of Springfield
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.640, -88.410

Multiple trees down and a tree down on a house in Springfield.

Thunderstorm Wind, Walworth

When
November 10, 4:25 PM CST
Where
Walworth County, 0.76 mi NNW of Spring Prairie
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.690, -88.405

Multiple large trees snapped in Spring Prairie.

Thunderstorm Wind, Walworth

When
November 10, 4:29 PM CST
Where
Walworth County, 0.51 mi E of Genoa City
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.500, -88.320

A tree knocked down onto a house. Power line down as well.

Thunderstorm Wind, Racine

When
November 10, 4:30 PM CST to 5:00 PM CST
Where
Racine County, 1.02 mi W of Burlington to 1.36 mi ENE of North Cape Valhla Ar
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
42.670, -88.290

A swath of tree damage across Racine County from Burlington toward Raymond.

Thunderstorm Wind, Racine

When
November 10, 4:33 PM CST
Where
Racine County, 0.69 mi N of Rochester
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.740, -88.220

Multiple reports of trees down on roads and power poles snapped in the Rochester area.

Thunderstorm Wind, Waukesha

When
November 10, 4:36 PM CST to 4:44 PM CST
Where
Waukesha County, 1.43 mi ESE of Saylesville to 2.49 mi SE of Downtown Waukesha
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.941, -88.295

Multiple trees and power lines down from Vernon to the southern portion of Waukesha.

Thunderstorm Wind, Waukesha

When
November 10, 4:40 PM CST to 4:42 PM CST
Where
Waukesha County, Big Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
42.880, -88.200

Multiple trees and tree limbs down.

Thunderstorm Wind, Milwaukee

When
November 10, 4:45 PM CST to 4:57 PM CST
Where
Milwaukee County, 1.52 mi E of St Martins to 0.82 mi W of St Francis
Measured
69 kt (79 mph) measured gust
Property damage
$75,000
Reported by
Official NWS Observations
Coordinates
42.900, -88.020

A swath of snapped and uprooted trees and downed power lines from southwest Milwaukee County to Mitchell Field and nearby St. Francis. The ASOS at Mitchell Field measured a wind gust of 79 mph. A power pole was snapped near the airport. Some roofing material of a hangar was removed. Sliding doors to the main entrance of an airport building were blown in. Several cars in an employee parking lot at the airport had windows blown in.

Thunderstorm Wind, Kenosha

When
November 10, 5:15 PM CST to 5:19 PM CST
Where
Kenosha County, 2.15 mi ENE of Truesdell
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.580, -87.880

Large trees uprooted and snapped.

Thunderstorm Wind, Kenosha

When
November 10, 5:15 PM CST
Where
Kenosha County, 1.38 mi S of Tobin Road
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
42.500, -87.850

A measured wind gust.

Thunderstorm Wind, Kenosha

When
November 10, 5:18 PM CST
Where
Kenosha County, 0.45 mi S of Kenosha Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.594, -87.929

Kenosha Airport ASOS gusted to 52 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920929, 920931, 923118, 920932, 923115, 920940, 920942, 920946, 920945, 920953, 920955, 920951, 920952, 920958, 920947, 920949, 920950.